Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 141, NWS New Orleans, LA

July 13, 2001Hancock County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 13, 2001, 5:30 PM CDT for Hancock County, Mississippi. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2001, 5:30 PM CDT (22:30 UTC)
Expired
Jul 13, 2001, 6:30 PM CDT
In force
60 min
Issued by
NWS New Orleans, LA
Area
Whole counties

County Hancock County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 132231
SVRNEW

MSC045-132330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
530 PM CDT FRI JUL 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...BAY ST. LOUIS...DIAMONDHEAD...
  WAVELAND

* UNTIL 630 PM CDT

* AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 10 MILES WEST OF KILN...MOVING SOUTHEAST AT
  15 MPH.

* LOCATIONS WITHIN THE PATH OF THIS STORM INCLUDE...
  KILN...DIAMONDHEAD...WAVELAND AND BAY ST. LOUIS

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:30 PM CDT, 2 hours earlier.

Area forecast discussion, Jul 13, 3:30 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
330 PM CDT FRI JUL 13 2001

WATER VAPOR LOOPS SHOW VORT MAX OVER NE LA MOVING SE. OUTFLOW
BOUNDARY FROM EARLY MORNING MCS OVER AR AND PVA ARE AIDING IN
SCATTERED TSTMS ACROSS SW MS AS TEMPERATURES HEAT UP NEAR 90
DEGREES. THE MAIN FORECAST PROBLEM IS HOW TO HANDLE THIS CONVECTION
IN THE FIRST PERIOD OF THE ZONES. BASED ON EXTRAPOLATION...THE
MAJORITY OF THE ACTIVITY SHOULD BE MOVING OUT OF SW MS BY 7 PM...SO
WILL CARRY THE LOWEST POPS/ 20 PERCENT/ THERE WHILE MAINTAINING 40
TO 50 PERCENT ELSEWHERE. AS THE AIRMASS DRIES OUT FROM THE NORTH...
WILL END MOST OF THE RAIN BY AROUND MIDNIGHT ALONG AND NORTH OF I-10
AND BY DAYBREAK ALONG THE SE LA COAST. A FEW THUNDERSTORMS COULD
BRIEFLY PULSE TO SEVERE LIMITS WITH WET MICROBURSTS THROUGH THE
EVENING... BUT THE THREAT APPEARS TOO LOW FOR MENTION IN THE ZONES.
WILL MENTION STRONG AND GUSTY WINDS NEAR THUNDERSTORMS. REFER TO THE
LATEST MESOSCALE DISCUSSION/ SWOMCD/ FROM SPC FOR MORE DETAILS.

SATELLITE SHOWS THE UPPER LEVEL PATTERN AMPLIFYING WITH A TROUGH
ALONG THE W U.S. COAST...BUILDING RIDGE OVER THE ROCKIES/W PLAINS...
AND DEEPENING TROUGH OVER THE E U.S. AT THE SURFACE...THE COLD
FRONT...EXTENDING FROM SW AR INTO CENTRAL MS...IS EXPECTED TO MOVE A
BIT SLOWER THAN EARLIER EXPECTED...PASSING THROUGH S MS AND E
CENTRAL LA BY AROUND MIDNIGHT...AND BECOMING STATIONARY NEAR THE SE
LA COAST SAT INTO SUN. MAINLY ISOLATED SHOWER/TSTMS ARE EXPECTED TO
LINGER NEAR THE FRONT ON SAT. HIGH PRESSURE BEHIND THE FRONT IS
EXPECTED TO BE WEAK ALONG THE CENTRAL GULF COAST...BUT SOME DRIER
AIR WILL FILTER IN WITH DEWPOINTS FALLING INTO THE MID TO UPPER 60S
ACROSS THE NORTHERN HALF OF THE FORECAST AREA BY LATE SAT.
AS HIGH PRESSURE ALOFT BUILDS EAST...WARM AIR SHOULD CAP OFF ANY
RETURN FLOW LOW LEVEL MOISTURE SUN AND MON...SO WILL CARRY A DRY
FORECAST SAT NIGHT THROUGH MON. LOW LEVEL WINDS ARE EXPECTED TO
BECOME E TO SE SUN AND CARRY THROUGH WED. WILL MENTION ISOLATED POPS
AGAIN TUE AND A SLIGHT CHANCE WED AND THU. THE UPPER RIDGE MAY BUILD
FAR ENOUGH NORTH ON FRI TO BRING INCREASED MOISTURE IN THE
EASTERLIES...SO WILL RETURN TO A MORE CLIMO FORECAST WITH A CHANCE
OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS.

PLELIM NUMBERS...

KMCB 70/90/68/91 2000  KBTR 73/90/69/92 410-
KMSY 75/89/74/91 5100  KGPT 72/89/72/89 5-00

.NEW...NONE
LA...NONE.
MS...NONE.

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:55 PM CDTSevere Thunderstorm WarningLIXPearl River35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.